Falls and depression go hand-in-hand as serious health concerns for those over 65. But what if a common treatment for one leads to an increased risk of the other?
That is exactly what UConn’s School of Pharmacy faculty William L. Baker and Diana M. Sobieraj, and researchers from UConn Health and Yale University found in a recent study. The team is part of an international effort to evaluate the harms of antidepressant drugs in the aging population, says Baker.
According to some estimates, 15 to 20% of the overall population aged 65 years or older in the United States suffers from depression. In nursing homes, that percentage rises to 50% of residents, write the authors. Since many commonly prescribed antidepressants can lead to increased risk of falls, treating depression can be especially tricky in the elderly population.
The study, published in the Journal of the American Geriatric Society, examined how treating Major Depressive Disorder (MDD) in adults over 65 with certain classes of antidepressants can lead to adverse effects.
The team performed an analysis of 21 randomized controlled trials and observational studies where adults 65 years of age and older were treated with antidepressants including SNRIs, selective serotonin reuptake inhibitors (SSRIs), other antidepressants, other non-pharmacological methods, or a placebo.
One class of drugs in particular stood out as causing more adverse events than the placebo: the selective norepinephrine reuptake inhibitors or SNRIs, Among these, duloxetine, which is commonly known as Cymbalta, was the most notable. Duloxetine “most likely increases the risk of falls over longer treatment,” says Baker.
“The goal of this publication is to identify medications that should either be avoided or used with caution in older adults,” says Baker. “While these are not specific recommendations for which medications to use to treat major depressive disorder in older adults, it does remind clinicians to be cautious when using certain medications and medication classes in this population due to their risk of developing side effects.”
The study was funded by the U.S. Dept. of Health and Human Services Agency for Healthcare Research & Quality (HHSA290201500012).